Exploding head syndrome is an unusual sleep disorder that is characterized by the sensation of a loud bang or explosive noise in the head during sleep-wake transitions. This HealthHearty write-up provides information on the causes of this sleep disorder.
|Classified as a parasomnia, the Exploding Head Syndrome (EHS) was first described by a Welsh physician and psychiatrist named Robert Armstrong-Jones as a ‘snapping of the brain’ in 1920. However, this term was coined by a British neurologist named John M. S. Pearce in 1989.|
The term ‘parasomnia’ refers to disruptive events involving abnormal physical movements or behavior that occurs during certain stages of sleep or the sleep-wake transitions. These events can either occur when one is asleep or when one is about to fall asleep or wake up. According to the International Classification of Sleep Disorders, parasomnias are classified into three categories. These include disorders of arousal, parasomnias that are associated with REM sleep, and other parasomnias. The ‘Exploding Head Syndrome’ is placed in the third category.
Individuals who are affected by this condition often complain about hearing loud noises that are likened to the noise of a explosion or gunshot within the head, which causes such individuals to wake up. Also referred to as an auditory sleep start, this event should not be confused with night terrors, nightmares, or hypnic jerks. Though this condition is not as serious as it might sound and doesn’t cause any physical harm, it can disrupt one’s sleep. In some cases, the affected individual might experience intense fear and anxiety on waking up.
A relatively undocumented parasomnia event, EHS has mostly been observed in people above the age of 50. However, it has also been reported in a child aged 10. While identifying the underlying cause of most parasomnia events, sleep specialists often look for possible triggers, which might include:
- Use of medicines with CNS-related adverse effects (Sedative hypnotics, beta blockers, SSRIs, and tricyclic antidepressants)
- Use of non-pharmacological drugs with CNS-related side effects (nicotine, caffeine, alcohol, and illicit drugs)
- Withdrawal of REM-suppressing drugs
- Stress or anxiety
- Depression or other mental illness
- Dementia or confusion in older people
- Other sleep disorders (sleep apnea, night terrors, narcolepsy, etc.)
Extreme Fatigue and Stress
Excessive fatigue and stress can certainly have an adverse effect on one’s sleep cycle, which in turn can make one susceptible to sleep-related disorders or parasomnia events. It has been observed that the incidence or episodes of sleepwalking or sleep talking increase when a person is under extreme stress. There have been certain case studies that point towards the possibility of stress being a risk factor for this syndrome.
Minor Seizures in the Temporal Lobe
Researchers are of the opinion that partial seizures in the temporal lobe, which is the part of the brain that receives sensory auditory information from the ears, and is involved in auditory perception or hearing, might be responsible for causing such auditory sleep starts.
Sudden Movement of the Middle Ear or the Eustachian Tube
It is believed that sudden involuntary movement of the eardrum or tensor tympani, which is a small muscle in the middle ear, could be a contributing factor. When a loud sound is heard, the tensor tympani muscle contracts or pulls away the small bones in the middle ear from the eardrum, thereby reducing the vibration of the small bones. This helps reduce the amplitude of loud sounds. The Eustachian tubes connect the middle ears to the nasopharynx. These play an important role in equalizing air pressure on both sides of the eardrum. It is speculated that the sudden movement of this tube could be a contributing factor for EHS.
Sudden Withdrawal from Benzodiazepines and SSRIs
Benzodiazepines is a class of psychoactive drugs prescribed for treating anxiety, panic disorders, insomnia, etc., whereas Selective Serotonin Reuptake Inhibitors (SSRIs) are antidepressants that are prescribed for the treatment of depression, personality disorders, anxiety disorders, etc. Benzodiazepines can be habit-forming and sudden withdrawal can cause adverse effects. Sudden discontinuation of benzodiazepines and SSRIs has been linked to EHS.
According to Dr. Pearce, this phenomenon might not be as rare as it is believed to be, as a majority of the cases might be going unreported. Dr. Pearce conducted a detailed study of 50 patients affected by this syndrome, in 1989, for analyzing the symptoms. The characteristic symptoms of EHS is a loud bang that seems to originate from the head. The noise is usually loud, but can vary in intensity. One might sense a noise that sounds like an:
- Clash of cymbals
- Doors being slammed
- Loud metallic noise
- Ringing noise
At times, the affected individual might also sense bright flashes of light with the noise. Other symptoms that one is likely to experience on waking up might include:
- Labored breathing
- Intense fear
- Elevated heart rate
It must be noted that the affected person is not likely to experience pain. In some cases, attacks might recur, with fluctuations in the frequency. At times, there might be a long period of remission after a one-time event. In some cases, the episodes might occur several times over a long period. In severe cases, when the affected person experiences multiple attacks and wakes up with extreme fear or panic, he/she can be at a risk of developing sleep-onset insomnia.
On a concluding note, the exploding head syndrome is a condition with unknown etiology, and there’s no specific exploding head syndrome cure. Once the medical conditions that are considered as differential diagnoses are ruled out and EHS is confirmed, the affected individual is advised to avoid the ‘so-called’ triggers. In some cases, the use of an antidepressant called clomipramine has been found to be beneficial. Besides managing stress through yoga, breathing exercises, or other effective relaxation techniques, establishing a proper sleep routine will also prove beneficial.
Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.